Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Apr 15, 1999, 8:01 PM EDT for Robeson County, North Carolina. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1999, 8:01 PM EDT (00:01 UTC)
- Expired
- Apr 15, 1999, 8:35 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 8:10 PM EDT | Thunderstorm Wind 70 | Maxton, NC | |
| Apr 15, 8:13 PM EDT | Thunderstorm Wind 70 | Pembroke, NC | |
| Apr 15, 8:15 PM EDT | Tornado F2 | Pembroke, NC | |
| Apr 15, 8:20 PM EDT | Thunderstorm Wind 70 | Lumberton, NC | |
| Apr 15, 8:30 PM EDT | Tornado F1 | Lumberton, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS1 KILM 160002 RRA
TORILM
NCC155-160035-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
801 PM EDT THU APR 15 1999
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* TORNADO WARNING FOR...
ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 835 PM EDT
* AT 800 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES WEST OF RAEMON MOVING EAST-NORTHEAST AT 50 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
RAEMON BY 807 PM EDT
MAXTON BY 807 PM EDT
PEMBROKE BY 815 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 1:48 PM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, Apr 15, 1:48 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 148 PM EDT THU APR 15 1999 LATEST LAPS ANALYSIS SHOWING WARM FRONT NOW LIFTING INTO ERN NC WITH DEWPOINTS IN THE 60S AT ILM/LBT AS OF 17Z. LIFTED INDICES HAVE DROPPED TO AROUND -1 TO -2 OVER SRN CWA. EXPECT INSTABILITY TO INCREASE THRU LATE AFTERNOON INTO THIS EVENING IN ADVANCE OF COLDFRONT NOW BACK IN THE TENN VALLEY. ETA SHOWS GOOD DIFFERENTIAL H8-H3 DIFFERENTIAL DIVERGENCE AND SFC CONVERGENCE DEVELOPING AROUND 00Z ALONG WITH THE INCREASED INSTABILITY. MAIN LIMITING FACTOR FOR PSBL SVR THIS EVENING WILL BE EXTENSIVE CLOUD COVER ACRS THE EASTERN CAROLINAS...LIMITING ADDITIONAL INSOLATION. WOULD EXPECT OUR BEST SVR THREAT MIGHT COME ALONG/AHEAD OF THE FRONT WHERE VIS SATPIX SHOW SOME CLEARING. WILL STILL MENTION PSBL SVR FOR THE FIRST PERIOD AS AREA IN SPC SLIGHT RISK. WOULD EXPECT RAPID CLEARING TOWARD MORNING WITH A SUNNY...BREEZY DAY FRIDAY WITH DOWNSLOPING WARM FLOW. NEXT QUESTION MARK COMES ON SATURDAY. NGM/ETA SHOW SECONDARY LOW DEVELOPMENT OVER THE GULF STREAM FRI NIGHT WITH THE LOW TRACKING TO OFF THE NC COAST SATURDAY. MEAN RH VALUES SHOW A CONSIDERABLE INCREASE WITH BOTH THE LCL POP SCHEME AND NGM MOS SPITTING OUT POPS SATURDAY. AT THIS POINT...WILL PLAY IT CONSERVATIVELY AND GO WITH CHC POPS WITH SLIGHTLY HIER VALUES ON THE OUTER BANKS. AS FAR AS TEMPERATURES...MOS AND LCL SCHEMES ARE CLOSE FOR THE FIRST TWO PERIODS...BUT WITH ETA A BIT DRIER THAN NGM FOR SAT NIGHT...LCL MIN TEMP SCHEME IS COOLER AND WILL LEAN THIS WAY FOR MINS. COASTAL...STRONG WINDS HAVE YET TO MATERIALIZE...BUT WITH WARM FRONT NOW MOVING NORTH...WOULD EXPECT TO INCREASE RAPIDLY AS ILM GUSTING TO 21 KT AND CHS TO 35 KT. WILL MAINTAIN STG SCA TONIGHT. WINDS SHOW A DECREASE DURING FRIDAY...BUT ETA 10-METER WINDS INCREASE AGAIN FRI NIGHT/SAT. WILL PROBABLY NEED A SCA THRU SATURDAY. .MHX...SCA SNDS AND CSTL WTRS THIS AFTN COLnLINS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:53 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 32 min |
| Apr 15, 9:00 PM EDT | Tornado Warning | ILM | Bladen | 20 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.